Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 1, NWS San Angelo, TX

March 27, 2004Coke County, Sterling County, Tom Green County, Texas

NWS San Angelo, TX issued this flash flood warning at Mar 27, 2004, 4:27 AM CST for Coke County, Sterling County, Tom Green County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 27, 2004, 4:27 AM CST (10:27 UTC)
Expired
Mar 27, 2004, 7:30 AM CST
In force
3 hr
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

Counties Coke County, TX, Sterling County, TX, Tom Green County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.5 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1188 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
848 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSJT 271031
FFWSJT
TXC081-431-451-271330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
427 AM CST SAT MAR 27 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  COKE COUNTY IN WEST CENTRAL TEXAS
  THIS INCLUDES THE CITY OF ROBERT LEE
  STERLING COUNTY IN WEST CENTRAL TEXAS
  NORTHWESTERN TOM GREEN COUNTY IN WEST CENTRAL TEXAS

* UNTIL 730 AM CST

* AT 420 AM CST...FLASH FLOODING WAS REPORTED FROM AN AREA OF 
  THUNDERSTORMS LOCATED BETWEEN ROBERT LEE TO SOUTHERN STERLING   
  COUNTY...OR TO 14 MILES SOUTH OF STERLING CITY...MOVING NORTHEAST 
  AT 20 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE 
  FOLLOWING TOWNS...
  BROOME AND STERLING CITY
  ROBERT LEE
  WATER VALLEY

TURN AROUND DONT DROWN DO NOT DRIVE INTO AREAS WHERE WATER COVERS 
THE ROAD. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW SAFE PASSAGE. 
REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3166 10114 3154 10100 3164 10073 3188 10039
          3204 10069

$$
2 follow-up statements
000 
WGUS74 KSJT 271123
FFSSJT
TXC081-431-451-271330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
517 AM CST SAT MAR 27 2004

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR COKE...STERLING...AND 
NORTHWEST TOM GREEN COUNTY UNTIL 730 AM CST...

AT 510 AM CST...DOPPLER RADAR ESTIMATED THAT 1 TO 2 INCHES OF RAIN 
HAVE FALLEN BETWEEN STERLING CITY AND WATER VALLEY SINCE 4 AM
...WITH ADDITIONAL RAINFALL UP TO 2 INCHES EXPECTED BY 730 AM CST. 
THIS WILL CONTINUE TO PRODUCE FLOODING OF LOW WATER CROSSINGS AND 
POOR DRAINAGE AREAS.

WATER VALLEY...ROBERT LEE ARE IN THE PATH OF THIS HEAVY RAIN...AND 
RURAL AREAS LOCATED BETWEEN STERLING CITY AND WATER VALLEY ARE ALSO 
IN THE PATH.  

THIS HEAVY RAIN WILL AFFECT MOTORISTS TRAVELING THROUGH LOW WATER 
CROSSINGS EARLY THIS MORNING.  

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT
QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY
IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

REMEMBER...WHEN WATER IS ON THE ROAD...TURN AROUND...DONT DROWN.

$$
000 
WGUS74 KSJT 271227
FFSSJT
TXC081-431-451-271245-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
626 AM CST SAT MAR 27 2004

...THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS CANCELLED THE FLASH
FLOOD WARNING FOR STERLING...COKE...AND NORTHWEST TOM GREEN 
COUNTIES...

AT 620 AM CST...THE RAIN HAS MOVED EAST OF THE AREA AND FLOODING IS 
NO LONGER EXPECTED...THEREFORE THE FLASH FLOOD WARNING FOR 
STERLING...COKE...AND NORTHWEST TOM GREEN COUNTIESHAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this flash flood warning went out at Mar 27, 2:46 AM CST, 1 hour 41 minutes earlier.

Area forecast discussion, Mar 27, 2:46 AM CST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
246 AM CST SAT MAR 27 2004

.SHORT TERM...
WATER VAPOR SHOWED STRONG UPPER LEVEL SHORTWAVE MOVING INTO EASTERN
NEW MEXICO AT 2 AM. DRYLINE HAD BACKED AGAINST THE MOUNTAINS IN
EASTERN NEW MEXICO. IN WEST CENTRAL TEXAS...SOUTHEAST WINDS HAD
BROUGHT IN DEW POINTS IN THE LOWER 60S. SCATTERED ELEVATED
THUNDERSTORMS WERE DEVELOPING BETWEEN BIG LAKE AND GARDEN CITY...AND
ISOLATED SHOWERS WERE DEVELOPING FURTHER SOUTHWEST NEAR FT STOCKTON.
MOVEMENT WAS NORTHEAST. VAD WIND PROFILES SHOWED 55 KTS AND
45 KTS AT 4000 FT MSL AT DYESS AND SAN ANGELO RADARS RESPECTIVELY.

WILL LIKELY SEE SCATTERED CONVECTION EARLY THIS MORNING...HELPED BY
INFLOW FROM LOW LEVEL JET. NEW MEXICO SHORTWAVE MAY HELP PRODUCE
SOME ADDITIONAL STORMS TOWARD DAYBREAK...THOUGH MOST OF THE LIFT WAS
NORTH OF THE REIGON. DRYLINE WILL AGAIN PUSH AGAINST WESTERN COUNTIES
THIS AFTERNOON. NOT A LOT OF CONVERGENCE...MAINLY SOUTHWEST WINDS...
ALONG THE DRYLINE...AND WITH SOMEWHAT CAPPED ATMOSPHERE...MAY BE
DIFFICULT TO INITIATE THUNDERSTORMS ACTIVITY. WILL KEEP CHANCES ON
THE LOW SIDE.

NEARLY ALL OF DYNAMICS WILL BE NORTH OF THE REGION TONIGHT. BEST
CHANCE OF STORMS WILL BE IN THE EARLY EVENING...FROM LEFT OVER
CONVECTION FROM DAYTIME DRYLINE ACTIVITY. ETA SB CAPES AGAIN IN 1000-
1500 J/KG...SO IF STORMS DO GO...A FEW COULD POSSIBLY BECOME SEVERE.
THE CONVECTIVE OUTLOOK HAS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS IN
THE NORTHERN BIG COUNTRY TODAY...NORTH OF AN ANSON TO ALBANY LINE.

&&

.LONG TERM...
FRONT PUSHES THROUGH BIG COUNTY SUNDAY MORNING. NO DYNAMICS WITH
FRONT...BUT NOTHING REALLY TO CLEAR OUT ALL THE LOW LEVEL MOISTURE...
SO WILL MAINTAIN LOW POPS. FRONT BEGINS TO WASH OUT OVER SOUTHERN
COUNTIES ALONG INTERSTATE 10 SUNDAY NIGHT...SO KEPT THUNDERSTORM
CHANCES IN PLACE. IN FACT KEPT A SLIGHT CHANCE OF SHOWERS THROUGH
MUCH OF THE WEEK OVER SOUTHERN SECTIONS...WITH SOUTHEASTERLY WINDS
BRINGING IN LOW LEVEL MOISTURE UP THE RIO GRANDE. MAY SEE A SLIGHT
CHANCE OF SHOWERS FURTHER NORTH INTO THE CONCHO VALLEY TUESDAY AND
WEDNESDAY...BUT WILL LET LATER SHIFTS EVALUTE POTENTIAL. MAIN PROBLEM
WITH GETTING THUNDERSTORMS WILL BE CAP...AS UPPER LEVEL RIDGES BUILDS
OVER REGION THROUGH MID WEEK. IN GFS MODEL...UPPER RIDGE IS REPLACED
BY A LARGE UPPER LOW OVER THE SOUTHWESTERN US LATER THIS WEEK...AND
MAY PRODUCE A CHANCE OF RAIN FRIDAY. NOT A LOT OF CONFIDENCE IN
EXTENDED FORECAST HOWEVER WITH CONSIDERABLE DIFFERENCES IN MODELS.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE     78  59  75  44 /  30  10  20   0
SAN ANGELO  78  58  80  47 /  20  10  20   0
JUNCTION    76  61  79  53 /  20  10  20  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

04
Hazardous weather outlook, Mar 27, 4:05 AM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
405 AM CST SAT MAR 27 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-281004-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
405 AM CST SAT MAR 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...

A STRONG UPPER LEVEL DISTURBANCE OVER EASTERN NEW MEXICO WILL MOVE
ACROSS OKLAHOMA THIS MORNING. WITH A MOIST AND UNSTABLE ATMOSPHERE IN
PLACE...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE.
THE BEST CHANCE OF STORMS WILL BE ACROSS THE BIG COUNTRY AND NORTHERN
CONCHO VALLEY THIS MORNING...CLOSEST TO THE UPPER DISTURBANCE.
LOCALLY HEAVY RAINFALL OF 1 TO 4 INCHES IS POSSIBLE...AS STORMS MOVE
NORTHEAST ACROSS THE PATHS OF PREVIOUS STORMS. THE RAIN MAY PRODUCE
FLOODING OF LOW LYING AREAS AND LOW WATER CROSSINGS. ONE OR TWO
STORMS MAY BECOME SEVERE AND PRODUCE LARGE HAIL. ISOLATED
THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON AND EVENING...AS A
DRYLINE MOVES EAST ALONG AN OZONA TO COLORADO CITY LINE. ONE OR TWO
OF THESE STORMS MAY ALSO PRODUCE LARGE HAIL.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
ISOLATED THUNDERSTORMS ARE POSSIBLE SUNDAY AS A COLD FRONT PUSHES
THROUGH THE REGION. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Mar 27, 4:11 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
411 AM CST SAT MAR 27 2004

TXZ064>066-071>073-271111-
COKE-CONCHO-IRION-RUNNELS-STERLING-TOM GREEN-
INCLUDING THE CITIES OF...BALLINGER...EDEN...MERTZON...ROBERT LEE...
SAN ANGELO...STERLING CITY
411 AM CST SAT MAR 27 2004

...STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN...SMALL
HAIL...STRONG GUSTY WINDS TO NEAR 50 MPH...APPROACHING THE CONCHO
VALLEY...

AT 405 AM...THIS AREA OF STRONG THUNDERSTORMS EXTENDED FROM 15 MILES
SOUTHWEST OF ABILENE TO NOLAN TO WATER VALLEY AND CONTINUING
SOUTHWEST TOWARDS BIG LAKE.  THESE STORMS WERE MOVING NORTHEAST AT
35 MPH.  THE TOWNS OF ROBERT LEE...WATER VALLEY...AND BLACKWELL ARE
IN THE PATH.

BE PREPARED FOR VERY HEAVY RAIN THAT CAN PRODUCE FLOODING OF
LOW LYING AREAS...AND CLOUD TO GROUND LIGHTNING. RAINFALL RATES OF UP
TO 2 INCHES PER HOUR.  STAY TUNED FOR POSSIBLE WARNINGS.

TXZ049-054-113-114-127-128-271111-
CALLAHAN-FISHER-JONES-NOLAN-SHACKELFORD-TAYLOR-
INCLUDING THE CITIES OF...ABILENE...ALBANY...ANSON...BAIRD...ROBY...
SWEETWATER
411 AM CST SAT MAR 27 2004

...TEXT...
...STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN...SMALL
HAIL...STRONG GUSTY WINDS TO NEAR 50 MPH...APPROACHING THE BIG
COUNTRY...

AT 405 AM...THIS AREA OF STRONG THUNDERSTORMS EXTENDED FROM 15 MILES
SOUTHWEST OF ABILENE TO NOLAN TO WATER VALLEY AND CONTINUING
SOUTHWEST TOWARDS BIG LAKE.  THESE STORMS WERE MOVING NORTHEAST AT
35 MPH.  THE TOWNS OF NOLAN...ABILENE...AND VIEW ARE IN THE PATH.

BE PREPARED FOR VERY HEAVY RAIN THAT CAN PRODUCE FLOODING OF
LOW LYING AREAS...AND CLOUD TO GROUND LIGHTNING. RAINFALL RATES OF UP
TO 2 INCHES PER HOUR.  STAY TUNED FOR POSSIBLE WARNINGS.

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.